Alert archive / Iowa / Wind Advisories in 2008
Wind Advisory 1, NWS Des Moines, IA
NWS Des Moines, IA issued this wind advisory at Jan 3, 2008, 11:30 AM CST for 15 counties in Iowa. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Jan 3, 2008, 11:30 AM CST (17:30 UTC)
- Expired
- Jan 3, 2008, 4:00 PM CST
- In force
- 5 hr
- Issued by
- NWS Des Moines, IA
Counties Audubon County, IA, Calhoun County, IA, Carroll County, IA, Cerro Gordo County, IA, Crawford County, IA, Emmet County, IA, Hancock County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA
The radar
The Des Moines radar (KDMX), 124 km from the middle of the area, began a volume at 17:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 5.5 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1456 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 288 m²/s²
- 0-3 km storm-relative helicity
- 392 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KDMX 031730 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 1130 AM CST THU JAN 3 2008 ...GUSTY WIND WILL REMAIN OVER PARTS OF CENTRAL IOWA THIS AFTERNOON... .A SOUTH WIND AT 25 TO 35 MPH WITH GUSTS AROUND 40 MPH WILL BE COMMON OVER THE NORTHERN AND WESTERN SECTIONS OF CENTRAL IOWA THIS AFTERNOON. IAZ004>007-015>017-023-024-033>035-044-045-057-032200- /O.NEW.KDMX.WI.Y.0001.080103T1730Z-080103T2200Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-AUDUBON- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS... HUMBOLDT...SAC CITY...ROCKWELL CITY...FORT DODGE...DENISON... CARROLL...AUDUBON 1130 AM CST THU JAN 3 2008 ...WIND ADVISORY IN EFFECT UNTIL 4 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM CST THIS AFTERNOON. A SOUTHERLY WIND IS USHERING WARMER AIR INTO CENTRAL IOWA. WIND SPEEDS OF 25 TO 35 MPH ARE EXPECTED TO BE SUSTAINED OVER THE AREA THROUGH 4 PM WITH GUSTS AROUND 40 MPH. THESE WIND SPEEDS COMBINED WITH TEMPERATURES IN THE 20S WILL MAKE FOR QUITE A BLUSTERY AFTERNOON. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ FAB
1 follow-up statement
000 WWUS73 KDMX 032136 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 336 PM CST THU JAN 3 2008 ...THE GUSTY WIND IS SUBSIDING... .THE WIND IS RAPIDLY FALLING BELOW CRITERIA SO THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT 4 PM. IAZ004>007-015>017-023-024-033>035-044-045-057-032245- /O.EXP.KDMX.WI.Y.0001.000000T0000Z-080103T2200Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-AUDUBON- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS... HUMBOLDT...SAC CITY...ROCKWELL CITY...FORT DODGE...DENISON... CARROLL...AUDUBON 336 PM CST THU JAN 3 2008 ...WIND ADVISORY WILL EXPIRE AT 4 PM CST THIS AFTERNOON... THE WIND ADVISORY WILL EXPIRE AT 4 PM CST THIS AFTERNOON. A SOUTH WIND WILL CONTINUE OVER CENTRAL IOWA THROUGH TONIGHT BUT WIND SPEEDS WILL DECREASE TO 15 TO 30 MPH THROUGH 6 PM AND WILL BE 10 TO 20 MPH DURING THE OVERNIGHT HOURS. SINCE WIND SPEEDS ARE NO LONGER EXPECTED TO REACH ADVISORY CRITERIA THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT 4 PM. $$ FAB
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Jan 3, 5:45 AM CST, 5 hours 45 minutes earlier.
Area forecast discussion, Jan 3, 5:45 AM CST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 545 AM CST THU JAN 3 2008 .UPDATED FORECAST AND AVIATION DISCUSSION. .DISCUSSION... UPDATED THE FORECAST TODAY TO INCLUDE A WIND ADVISORY NORTHWEST OF A MASON CITY TO AUDUBON LINE. A SOUTH WIND HAS INCREASED OVER THE AREA AND SUSTAINED SPEEDS ARE FLIRTING WITH 30 MPH ALONG WITH GUSTS BETWEEN 40 AND 45 MPH. THE WIND ADVISORY IS EXPECTED TO BE A MARGINAL EVENT BUT NUMEROUS PLACES SHOULD AT LEAST HIT THE GUST CRITERIA. IN ADDITION TO THE WIND...TEMPS IN THE 20S ALONG WITH THE WIND SPEEDS SHOULD PRODUCE WIND CHILLS AROUND ZERO MAKING FOR QUITE A BLUSTERY DAY. .PREVIOUS DISCUSSION... COLD AMS IS MOVG OFF WITH BROAD AREA OF PRES FALLS AND STRENGTHENING GRAD MOVG INTO THE STATE TDA. WILL PUT IN A MNT OF AREAS OF BLWG SNW IN AREAS WHERE SNOW COVER IS DEEPER, I.E. OVR 6 INCHES IN THE ERN AND SRN PART OF THE CWA. MOST OF THE STATE WL SEE DRFTG SNW, BUT BLWG NOT LKLY TO BE A PROB. ISSUES IN THIS FCST ARE NUMEROUS. THE FIRST WILL BE WITH TEMPS AND STRATUS OVER THE NEXT FEW DAYS. THINKING IS THAT THERE WILL BE LITTLE OR NO MELT INTO FRI, SO NOT MUCH OF AN ISSUE UNTIL THE WKND. UNDERCUT MOS TEMPS THINKING THAT WITH TEMPS WARMING WELL ABV FRZG ON SAT THAT STRATUS WILL DVLP AND KEEP MUCH OF IA WITH A STG INVERSION AND DONT EXPECT TO SEE THE MG THAT THE MDLS ARE INDICATING. DEEPER MOISTURE WILL ARRIVE MON AND HAVE NOT CHENGDU GOING FCST IN THE OUT PERIODS. NEXT PROB IS WITH THE TIMING. BIG SHIFTS IN MODEL OUTPUT WITH THE GFS SLOWING DOWN AND THE ECMWF SPEEDING UP SIGNIFICANTLY. WILL WANT TO SEE THE CONFIRMING RUN, BUT CERTAINLY DOES RAISE SOME EYEBROWS WITH ECMWF AND GEM SHOWING SIM SOLNS. ATTM THINKING IS THAT ACTUAL MOVEMENT WILL BE A COMPROMISE. FOR THAT REASON, WILL CONT WITH THE MNTN OF TSRA OVR THE SERN ZNS FOR MON NGT. TQ VALUES IN THE 18-20 RANGE AND SHOWWALTER INDEX STILL LOOKS TO GO TO ZERO OR BELOW, GIVING A STRONG SIGNAL FOR JAN. COLDER AIR FILTERS IN TUE/TUE NGT WITH PCPN CHNG OVR TO SNOW BFR ENDING. WILL NEED TO WATCH AM RUNS. MAIN QUESTION IS TIMING AND NOT WHETHER OR NOT EVENT WILL OCCUR HOWEVER. && .AVIATION...03/18Z HIGH PRES MOVING EAST ALLOWING A SOUTHERLY FLOW TO MOVE OVER THE TAF SITES. PRESSURE GRADIENT IS FAIRLY TIGHT SO WIND SPEEDS BETWEEN 25 AND 35KTS WILL BE COMMON OVER KFOD AND KMCW. OTHER LOCATIONS WILL ALSO BE WINDY BUT SPEEDS WILL BE BETWEEN 18-25KTS. VFR COND ARE FCST OVER THE AREA THROUGH 04/18Z BUT WIND GUSTS WILL PRODUCE SOME CONCERN FOR GA THROUGH 03/22Z. && .DMX WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY FOR NORTH AND WEST SECTIONS OF CENTRAL IOWA UNTIL 4 PM. && SHORT TERM/AVIATION...FAB LONG TERM...MS
Hazardous weather outlook, Jan 3, 5:36 AM CST, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 536 AM CST THU JAN 3 2008 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-041145- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 536 AM CST THU JAN 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A CHANCE FOR ISOLATED THUNDERSTORMS SOUTHEAST OF A LAMONI TO MONTEZUMA LINE ON MONDAY NIGHT. SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.